Arizona, 2004

Flash Flood in Arizona, September 19, 2004

September 19, 2004 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 19, 6:45 AM MST, 0 minutes earlier.

Area forecast discussion, Sep 19, 6:45 AM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
645 AM MST SUN SEP 19 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN
ARIZONA TODAY. THE RAIN WILL BE HEAVY AT TIMES...ESPECIALLY OVER THE
HIGHER ELEVATIONS OF YAVAPAI COUNTY...GILA COUNTY...THE MOGOLLON
RIM...AND THE WHITE MOUNTAINS. IN ADDITION TO THE RAIN...LOCALLY
WINDY CONDITIONS ARE EXPECTED ACROSS THE REGION AS A COLD FRONT
APPROACHES FROM THE WEST. THIS FRONT WILL END THE RAINFALL MONDAY
AFTERNOON OR EVENING...AND WILL BRING COOLER TEMPERATURES TO MUCH OF
THE STATE FOR NEXT WEEK.

&&

.DISCUSSION...
...DISCUSSION DELAYED DUE TO ACTIVE WEATHER...
STRONG UPPER THROUGH TO MOVE ACROSS THE AREA TODAY AND MONDAY. DEEP
SUBTROPICAL MOISTURE IS BEING PULLED NORTHWARD AHEAD OF THE TROUGH.
A STRONG JET ALOFT IS HELPING LIFT THE ATMOS OVER NORTHERN ARIZONA.
THE ATMOS IS COOLING ALOFT...ESPECIALLY OVER NORTHWEST SECTIONS OF
THE STATE TODAY...THIS WILL TEND TO HELP INCREASE LAPSE RATES THERE.
THE VERTICAL SHEAR IS STRONG AS WELL TODAY ESPECIALLY WITH 700 MB
WINDS AROUND 40 TO 50 KNOTS. THIS WILL TEND TO PROVIDE ENOUGH SHEAR
FOR SUPERCELLS. HOWEVER WITH CLOUD COVER...INSOLATION IS WEAKER
WHICH MAY INHIBIT SEVERE THUNDERSTORM DEVELOPMENT. IF SKIES CLEAR
ENOUGH LATER THIS MORNING AND AFTERNOON WE MAY SEE ANOTHER CHANCE
FOR ISOLATED SEVERE STORMS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH AZ ZONES 006>008...015>018/37/38 UNTIL MIDNIGHT
MST TONIGHT.

&&
Hazardous weather outlook, Sep 18, 7:00 AM MST, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT SEP 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP SUB-TROPICAL MOISTURE WILL MOVE NORTH ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGHOUT THE DAY...BECOMING WIDESPREAD BY MID-AFTERNOON. THE MOST
FREQUENT STORMS WILL OCCUR ALONG AND JUST SOUTH OF THE MOGOLLON RIM.

EXPECT SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH IN
ADDITION TO THE RAIN.

THERE IS A FLASH FLOOD WATCH IN EFFECT LATER TODAY AND SUNDAY FOR
PORTIONS OF CENTRAL ARIZONA...SEE PHXFFAFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY
NIGHT AND INTO EARLY MONDAY. LOCALLY HEAVY RAIN IS POSSIBLE ALONG
AND JUST SOUTH OF THE MOGOLLON RIM. SOUTHWEST WINDS OF 15 TO 25 MPH
WITH GUSTS TO 35 MPH WILL CONTINUE THROUGH MONDAY. A COLD FRONT WILL
BRING AN END TO THE WIND AND RAIN BY MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
September 19, 6:45 AM MST to 8:00 AM MST
Where
Yavapai County, Bagdad
Reported by
TRAINED SPOTTER
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Highway 97 near Bagdad was closed due to flooded washes and debris.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424288.